Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 3:51 PM EDT for Fairfield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2008, 3:51 PM EDT (19:51 UTC)
- Expired
- Mar 15, 2008, 4:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 11:02 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 151951
SVRCAE
SCC039-152015-
/O.NEW.KCAE.SV.W.0007.080315T1951Z-080315T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 415 PM EDT
* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WINNSBORO...AND MOVING EAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE RIDGEWAY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3424 8130 3456 8123 3455 8089 3450 8087
3449 8089 3447 8089 3444 8086 3429 8081
3428 8082
TIME...MOT...LOC 1951Z 272DEG 44KT 3440 8107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:57 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 15, 1:57 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.
SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31Hazardous weather outlook, Mar 15, 3:07 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 PM EDT SAT MAR 15 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 PM EDT SAT MAR 15 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... ...TORNADO WATCH 119 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WIND GUSTS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Mar 15, 10:29 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 ENE NEWBERRY 34.28N 81.60W
03/15/2008 E0.75 INCH NEWBERRY SC PUBLIC
&&
LAMBERTYSpecial weather statement, Mar 15, 3:00 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT MAR 15 2008 SCZ015-016-018-020>022-025>029-031-152100- CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON- MCCORMICK-NEWBERRY-RICHLAND-SALUDA-SUMTER- 300 PM EDT SAT MAR 15 2008 ...STRONG THUNDERSTORMS WILL AFFECT CHESTERFIELD...EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LE XINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND SUMTER COUNTIES... THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A MCCORMICK TO SUMTER LINE THIS AFTERNOON. THESE STORMS WILL BE ALONG A WARM FRONTAL BOUNDARY THAT WILL HAVE PLENTY OF ENERGY FED INTO THE THUNDERSTORMS FROM WARM SOUTHERLY WINDS. CONVERGENCE ALONG THIS LINE MAY PRODUCE ROTATING UPDRAFTS AND THE POTENTIAL FOR TORNADIC DEVELOPMENT. THE STORMS WILL MOVE GENERALLY EASTWARD AT AROUND 50 MPH. NICKEL TO QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH SOME OF THESE STORMS...AND POSSIBLE TORNADOES. A TORNADO WATCH IS IN EFFECT FOR UPSTATE...MIDLANDS AND CSRA UNTIL 7 PM THIS EVENING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:34 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 22 hr |
| Mar 15, 9:25 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 23 min |
| Mar 15, 3:58 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Mar 15, 4:04 PM EDT | Tornado Warning | CAE | Newberry | 41 min |
| Mar 15, 4:06 PM EDT | Tornado Warning | CAE | Lancaster | 24 min |
| Mar 15, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 44 min |
| Mar 15, 4:17 PM EDT | Tornado Warning | CAE | McCormick | 43 min |
| Mar 15, 4:25 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| Mar 15, 4:40 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 50 min |
| Mar 15, 4:41 PM EDT | Tornado Warning | CAE | Chesterfield | 34 min |
| Mar 15, 4:50 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 40 min |
| Mar 15, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 44 min |
| Mar 15, 5:21 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Mar 15, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Mar 15, 5:30 PM EDT | Tornado Warning | CAE | Richland | 30 min |
| Mar 15, 5:36 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 39 min |
| Mar 15, 5:46 PM EDT | Tornado Warning | CAE | Lee | 44 min |
| Mar 15, 5:50 PM EDT | Tornado Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 40 min |
| Mar 15, 5:56 PM EDT | Tornado Warning | CAE | Newberry, Saluda | 34 min |
| Mar 15, 6:03 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 42 min |
| Mar 15, 6:18 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 42 min |
| Mar 15, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 34 min |
| Mar 15, 6:32 PM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 43 min |
| Mar 15, 6:34 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 41 min |
| Mar 15, 7:01 PM EDT | Tornado Warning | CAE | Clarendon | 14 min |
| Mar 15, 7:14 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.